U.S. doctors online nowAsk doctors free
A 52-year-old member asked:

Do anti-epileptic medications have many side effects?

2 doctor answers3 doctors weighed in
Dr. Jonathan Dissin
Neurology 41 years experience
Mostly--- yes: All anti-epileptic medications(aed) have side effects. The older drugs, dilantin, phenobarbital, tegretol and Depakote have a greater number of side effects than the newer generation of aeds. For most medications, the incidence and severity of side effects is dose related. The "art" of controlling seizures is balancing side effects, with decreasing seizure frequency while improving quality of life.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Guillermo Philipps
Pediatrics - Neurology 17 years experience
Yes, but it depends: There are over 20 anti-convulsant medications with various side effects. Each drug has a particular side effect profile. In general, the newer medications have less side effects. Some of the common side effects are drowsiness, mental slowing, rash, dizziness, headache. Some medications can affect blood counts, liver or kidney. We pick medications based on epilepsy type and least side effects.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 38-year-old member asked:
Can epilepsy medication have adverse effects on the baby?
2 doctor answers3 doctors weighed in
A 49-year-old member asked:
I take tegratol for my epilepsy. What are the side effects?
2 doctor answers4 doctors weighed in
Last updated Jun 25, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.